• Dr. D

Help! I Can't Get Off This Stuff!


What happens if your body is dependent on a medication or drug and you can't get hold of any more of it?


The answer’s simple. You go into withdrawal.


And going into withdrawal from any drug can be miserable. But in some cases, it can be downright dangerous. This means, of course, that you will want to try to avoid going into withdrawal.


So what do you do?


Well, I'll tell you. But first, some common drugs that can cause withdrawal.


Six Medications that Can Cause Withdrawal


Actually, this is about families of medication that can make people go through withdrawal.

Medications that often cause withdrawal include a lot of things you might not think of.


So what does it mean to be in withdrawal? Withdrawal occurs when your body has come to expect to have a medication or other drug. Then if you suddenly stop that drug or cut it back too quickly, your body reacts.


Badly.


And the exact symptoms you get when you're in withdrawal depend on what drug you're withdrawing from. So let's talk about some drugs and what withdrawing from them looks like.


Some blood pressure medicines, if they’re stopped too fast can cause your blood pressure to jump really high - to dangerous levels. Clonidine is probably the best known for this.


Most depression medicines, if stopped too fast, can cause you to feel twitchy, get a headache, or just generally feel bad.


But paroxetine (Paxil ® and others) and venlafaxine (e.g. Effexor®) are two members of this family that really cause people to be miserable and sick if they go through withdrawal.


People who’ve been in withdrawal from these meds talk about “electric zaps.” That is, they have sudden spasms all over their bodies that feel like electric shocks. And this can last for days.


Seizure medications: It makes sense that if someone has seizures and suddenly stops their seizure medication, they’ll have seizures again. And this is exactly what happens if one of these meds is suddenly stopped.


Sometimes we gradually reduce and stop these medicines if we think the person isn’t going to have any more seizures. But it they’re stopped too fast, the person can have seizures from that.


Benzodiazepines: the Xanax ® (alprazolam) family, A lot of people are surprised when I tell them that just stopping one of these medications after being on them for a while can be dangerous.


In fact, it can be much more dangerous than stopping an opioid. We think about opioid withdrawal being miserable. But we don’t usually call it “dangerous.”


But with benzos, suddenly stopping it after someone’s body is dependent upon it can result in seizures. It can cause many other things too, including vomiting while having a seizure and getting the vomit in the lungs (called aspiration). It can also cause falls and even death.


Corticosteroids: these are things like prednisone that we prescribe for rashes and infections. Suddenly stopping these medications can make people depressed, weak, and tired.


Opioids: Last but not least, is the family of medications that includes Vicodin ® (hydrocodone), Oxycontin ®(oxycodone), morphine and others. And it’s this family of medications that I will talk about the rest of the time in this post.


Only Addicts Go Into Withdrawal – Right?


I mentioned last time that many people have become dependent upon opioids. But this may not mean they’re addicted to them.


It may just mean they’ve been on the medications all the time for a while – it can be as briefly as just a couple of weeks at a high enough dose – and they now go into withdrawal if they suddenly decrease or stop it.


And opioid withdrawal can be miserable. Unless the person has other physical problems that can be made worse by suddenly stopping the medication, though, opioid withdrawal doesn’t usually kill anybody.


So what does opioid withdrawal look like?


Depending on which medication you’re on, opioid withdrawal can start in less than a day after the last dose. Or it can be several days before it starts if you’re taking a long acting medication.


But the symptoms are pretty much the same. You start having chills. Despite this, you’re sweating. You get goose flesh all over. This is how opioid withdrawal got the name “cold

turkey.”


Your muscles go into spasm. Maybe your legs start jerking. This is how we got the term “kicking the habit.”


Your stomach aches and you get gut cramps. Pretty soon nausea and vomiting start. Severe diarrhea usually follows. You get sick, dehydrated, and hurt all over.


Again, depending upon whether you’re on slow or long-acting medications, withdrawal can last for a few days to more than a week.


How do I keep from going into withdrawal if I use opioids?


One of the easier ways to get off an opioid is to very gradually decrease the dose until you’re off it. If you’re on a high enough dose, this could take weeks or even months. But to successfully get of one of these drugs, slow and steady can be a good way to go.


Whoever gives you your opioid prescriptions should help you with this process. If they won’t, or tell you they’re not comfortable with helping you with a slow taper, they have an obligation to refer you to someone who can.


In other words, they can't just dump you.


Another way of helping you to get off an opioid is for the prescriber to give you medications to stop the withdrawal symptoms. This would include medication for nausea, vomiting and diarrhea.


You’ll need to take something like ibuprofen for the general aches and pains that will happen. It’s also good to have something for sleep because you’re going to be restless and uncomfortable for several days.


This is a much faster way to get off opioids without having bad withdrawal. Not every prescriber knows enough about withdrawal to do a good job with this, though. If not, again, they are obligated to refer you to someone who is.


So what if I don’t want to get off this medication?


If someone has been prescribing an opioid for you, they have a responsibility to help you get off it. But this could mean finding someone else to help you stop.

They are not, however, obligated to keep giving you the medication.


If your provider won't continue the medication, maybe you could find someone else to prescribe it for you.


If not, you may want to find someone to help you with "opioid maintenance."


What the hell is opioid maintenance?


Sometimes it’s hard for people to understand the idea of “opioid maintenance.” So I’ll try to explain.


This is different from just keeping somebody on their opioid pain medication. These are medications that aren't being prescribed for pain management.


Instead, these medications are being prescribed ONLY to keep the person comfortable and out of withdrawal, while eliminating the craving they have for opioids.


There are only two medications that are legal for “opioid maintenance.” One is methadone, which can only be prescribed in formal methadone clinics. And these clinics are almost always in large cities.


The other is buprenorphine ("bupe" for short) which many providers can prescribe.


Buprenorphine (or Suboxone®, or Subutex®, or Zubsolv®, or...)


Because only a few clinical people can prescribe methadone, this isn't something that's available to most folks who are dependent on opioids. So I won't be talking any more about this medication.


Instead, we'll look at buprenorphine.


Sometimes bupe is prescribed for pain control. It isn't the greatest pain reliever in the world, but it can be helpful for the short run.


More often today we prescribe bupe so people can stay on an opioid if they want to. But they'll be on one that's much safer than oxycodone or hydrocodone. If it's done right, you shouldn't be craving your medication. And for sure, you shouldn't be having withdrawal.


You don't have to go to a specialty clinic to get bupe. I prescribe it out of my office, just like many other prescribers do.


But I have to remind people: buprenorphine is still an opioid. So if they're on bupe, their bodies are still dependent upon this medication and they can't just stop it without going into withdrawal.


And bupe is hard to get off of too, just like many other opioids.


I want to talk more about buprenorphine and how it can help people, but this post is already too long. So I'm going to stop here and summarize what I've said.


Then next time, I will spend the whole post on what you can do to stay on a safer opioid, if this is they way you want to go.


So What Do You Need to Know?


1. Being dependent on a medication doesn't mean you need anything wrong. It just means you've been on a substance long enough that your body is "used to it" and goes into withdrawal if it's not there or isn't there in a high enough dose.


2. Whoever prescribes the medication you're dependent on has an obligation to either help you withdraw from it or help you find someone else to treat you. They can't just dump you.


3. Whoever prescribes the medication you're dependent on does NOT have an obligation to continue it.


4. If your body is dependent on opioids, you crave them, or you just don't want to stop them, there are many medical providers who can help you with "opioid maintenance."


Image of medications in shopping cart by © Can Stock Photo Inc./ merznatalia

Illustration of person in withdrawal by @Can Stock Photo Inc./leremy

Image of hands with medication by © Can Stock Photo Inc./ Zinkevych

Image of clinician refusing to prescribe medication by @Can Stock Inc./ elnur